Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 127, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 8:45 AM CDT for Clark County, Spink County, South Dakota. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 8:45 AM CDT (13:45 UTC)
- Expired
- Aug 26, 2021, 9:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 8:55 AM CDT | TSTM WND DMG | 3 W Doland, SD | 8 POWER POLES DOWN AND MANY OF THEM SNAPPED OFF. |
| Aug 26, 8:57 AM CDT | TSTM WND DMG | Doland, SD | 4 INCH DIAMETER TREE SNAPPED AND DAMAGE TO THE ELEVATOR IN TOWN. TIME ESTIMATED FROM RADAR. |
| Aug 26, 9:00 AM CDT | TSTM WND GST 57 | Spink Colony, SD | PERSONAL WEATHER STATION. |
| Aug 26, 9:22 AM CDT | TSTM WND DMG | Clark, SD | MULTIPLE TREES DOWN IN TOWN. ONE UPROOTED. POWERLINES DOWN AND POWER OUT IN PARTS OF TOWN. |
| Aug 26, 9:27 AM CDT | TSTM WND GST 60 | Clark, SD | ESTIMATED 60 MPH WINDS AND A TREE BRANCH DOWN. |
| Aug 26, 9:36 AM CDT | TSTM WND GST 66 | 6 W Henry, SD | MESONET STATION 174 CLARK (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
287
WUUS53 KABR 261345
SVRABR
SDC025-115-261430-
/O.NEW.KABR.SV.W.0127.210826T1345Z-210826T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
845 AM CDT Thu Aug 26 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Clark County in northeastern South Dakota...
Eastern Spink County in northeastern South Dakota...
* Until 930 AM CDT.
* At 845 AM CDT, a severe thunderstorm was located over Turton, or 20
miles northwest of Clark, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Raymond around 900 AM CDT.
Other locations in the path of this severe thunderstorm include
Clark, Hillcrest Colony and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4518 9798 4515 9798 4515 9750 4469 9756
4473 9835 4519 9822
TIME...MOT...LOC 1345Z 282DEG 36KT 4501 9812
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SD2 follow-up statements
171 WWUS53 KABR 261408 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 908 AM CDT Thu Aug 26 2021 SDC025-115-261430- /O.CON.KABR.SV.W.0127.000000T0000Z-210826T1430Z/ Clark SD-Spink SD- 908 AM CDT Thu Aug 26 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CLARK AND SOUTHEASTERN SPINK COUNTIES... At 907 AM CDT, a severe thunderstorm was located near Fordham Colony, or 9 miles southwest of Clark, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clark and Mayfield Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Aberdeen. && LAT...LON 4515 9798 4515 9750 4469 9756 4472 9821 TIME...MOT...LOC 1407Z 283DEG 36KT 4481 9792 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SD
241 WWUS53 KABR 261415 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 915 AM CDT Thu Aug 26 2021 SDC025-115-261430- /O.CON.KABR.SV.W.0127.000000T0000Z-210826T1430Z/ Clark SD-Spink SD- 915 AM CDT Thu Aug 26 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CLARK AND SOUTHEASTERN SPINK COUNTIES... At 915 AM CDT, a severe thunderstorm was located near Raymond, or 7 miles west of Clark, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clark, Bradley, Garden City, Raymond, Crocker, Mayfield Colony, Fordham Colony, Clark Colony, Hillcrest Colony, Swan Lake and Hillside Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Aberdeen. && LAT...LON 4508 9795 4515 9750 4469 9756 4472 9812 TIME...MOT...LOC 1415Z 290DEG 20KT 4488 9789 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:48 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 26, 6:48 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 648 AM CDT Thu Aug 26 2021 .UPDATE... Issued at 639 AM CDT Thu Aug 26 2021 See the updated aviation discussion below. && .SHORT TERM...(Today through Friday Afternoon) Issued at 306 AM CDT Thu Aug 26 2021 Main challenges in the short term will be the timing of various shortwaves moving through southwest flow aloft -- and the ability of this upper level forcing to produce strong to severe convection as well as heavy rain over the next couple of days. Disorganized and scattered warm air advection/elevated showers and thunderstorms are currently ongoing across the northern CWA this morning. Meanwhile another area of convection aligned with a more distinct shortwave and the nose of a 30 KT LLJ is tracking into far northwest South Dakota. CAMs don't entirely depict the ongoing scenario, however a majority suggest the convection out west will be able to maintain, increase in coverage and track across the CWA between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of MU CAPE and 50 KT of effective shear should be a sufficient environment to support such a scenario. Hail is a threat, along with strong winds. The big question will be if the storms can persistently mix the strongest winds down to the surface. Lastly, heavy rain will be a concern over the next couple of days. PWATs are expected to top out over 1.5 inches this afternoon...topping the scales for this time of the year. Models suggest a break early this afternoon before another round of convection develops later in the afternoon/evening tracking northeast out of central South Dakota. And potentially a third round of nocturnal convection into Friday morning. The threat for strong to severe storms persists through the time period. .LONG TERM...(Friday Evening through Wednesday) Issued at 306 AM CDT Thu Aug 26 2021 Friday night into Saturday it appears we'll see a surface boundary draped from the NE panhandle northeastward into southeast SD, and into central MN. Aloft, shortwave energy will be digging into MT and the western Dakotas. This will set the stage for shower and thunderstorm potential through this time period. Chances look pretty good given the upper level support and overall dynamics and parameters. Could be dealing with strong to severe storms as well. Models then agree fairly well in showing a brief lull in precip chances Saturday night into Sunday as surface high pressure moves across the area. After the high departs, it would appear we get into a bit of an active pattern for a couple days as a few waves of energy move across the northern plains. There is still quite a bit of uncertainty regarding the timing and overall strength of these waves, but it would seem the area will get into an unsettled pattern again towards the end of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 639 AM CDT Thu Aug 26 2021 Terminals KABR,KATY,KPIR,KMBG A couple of rounds of thunderstorms are possible today. A line of storms is expected to impact the KABR and KATY TAF site before 18Z. Additional thunderstorms activity is possible later this afternoon/evening over south central South Dakota, tracking northeast into parts of east central South Dakota. Periods of MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR cigs will settle in through the end of the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Serr LONG TERM...TMT AVIATION...Serr
Hazardous weather outlook, Aug 26, 3:32 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Thu Aug 26 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Several rounds of thunderstorms are possible today and tonight. The first round will track from west to east across the region through the morning and early afternoon hours. A second round of thunderstorms will likely track northeast from south central South Dakota later this afternoon and evening. Yet another, third round of thunderstorms is possible overnight and into Friday morning. Strong to severe storms are possible at any time. Hail, strong winds and heavy rain are all threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled pattern persists through the weekend, with several rounds of strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 26, 8:05 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM TSTM WND GST 4 W FAULKTON 45.03N 99.21W
08/26/2021 M57 MPH FAULK SD MESONET
PERSONAL WEATHER STATION.
&&
KFLocal storm report, Aug 26, 8:10 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND GST 1 W ORIENT 44.90N 99.11W
08/26/2021 M75 MPH FAULK SD MESONET
PERSONAL WEATHER STATION.
&&
KFLocal storm report, Aug 26, 8:14 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM NON-TSTM WND GST TOLSTOY 45.20N 99.61W
08/26/2021 M57 MPH POTTER SD MESONET
MESONET STATION 56 TOLSTOY (SDDOT).
&&
KFLocal storm report, Aug 26, 8:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM TSTM WND GST TOLSTOY 45.20N 99.61W
08/26/2021 M57 MPH POTTER SD MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM TOLSTOY. MESONET STATION 56 TOLSTOY
(SDDOT).
&&
KFLocal storm report, Aug 26, 8:30 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM TSTM WND GST 1 WNW MELLETTE 45.16N 98.51W
08/26/2021 M57 MPH SPINK SD MESONET
MESONET STATION 175 MELLETTE (SDDOT).
&&
KFLocal storm report, Aug 26, 8:43 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM TSTM WND GST 1 WNW MELLETTE 45.16N 98.51W
08/26/2021 M58 MPH SPINK SD MESONET
MESONET STATION 175 MELLETTE (SDDOT).
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:47 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 58 min |
| Aug 26, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Aug 26, 5:37 AM CDT | Special Weather Statement | ABR | Campbell, Dewey, Walworth | 53 min |
| Aug 26, 7:19 AM CDT | Special Weather Statement | ABR | Edmunds, Faulk | 26 min |
| Aug 26, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Aug 26, 8:01 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 44 min |
| Aug 26, 8:11 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 49 min |
| Aug 26, 8:18 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 57 min |
| Aug 26, 8:24 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 36 min |
| Aug 26, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 46 min |
| Aug 26, 9:22 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin, Spink | 38 min |
| Aug 26, 9:26 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 49 min |
| Aug 26, 9:50 AM CDT | High Wind Warning | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 5 hr |
| Aug 26, 9:57 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 33 min |
| Aug 26, 9:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 62 min |
| Aug 26, 10:00 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 60 min |
| Aug 26, 2:37 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.